Texas, 2009

Flash Flood in Texas, May 30, 2009

May 30, 2009 · NWS MAF · 1 event in 1 county or zone

A mid-level shortwave trough moved into southwest Texas on this day and when combined with persistent moist upslope flow, resulted in thunderstorm development across southwest Texas. Weak flow through the middle column of the atmosphere resulted in slow moving storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A mid-level shortwave trough moved into southwest Texas on this day and when combined with persistent moist upslope flow, resulted in thunderstorm development across southwest Texas. Weak flow through the middle column of the atmosphere resulted in slow moving storms. In addition, precipitable water values were above normal for late May. One storm located over Fort Stockton, TX produced flash flooding during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 30, 1:42 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, May 30, 1:42 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT SAT MAY 30 2009

.DISCUSSION...

WATER VAPOR IMAGERY SHOWS DIRTY UPPER RIDGING OVER SE NM/W
TEXAS...AND A TROUGH OVER SOCAL...WHILE CLOSER TO HOME...AREA RADARS
SHOW UNORGANIZED...SINGLE-CELLULAR...OROGRAPHICALLY-DRIVEN
CONVECTION EXTENDING FROM SOUTH OF A KGDP-K6R6 LINE.  WEAK EASTERLY
UPSLOPE FLOW AND A THETA-E RIDGE AXIS EXTENDING FROM THE BIG BEND TO
FAR WEST TEXAS ARE ASSISTING.  12Z KMAF RAOB LOOKS MORE LIKE
SUMMER...W/BEAUCOUP INSTABILITY AND NEXT TO NO SHEAR.  IN
FACT...THIS AM/S RADIOSONDE ENDED UP IN A RESIDENT/S BACK YARD IN
MIDLAND...AND WAS STILL WARM WHEN LAW ENFORCEMENT RETURNED IT.  THAT
SAID...NOT MUCH CHANCE CONVECTION WILL MAKE IT OFF THE MOUNTAINS AND
ADJACENT PLAINS...AND SHOULD DIMINISH W/LOSS OF DIURNAL HEATING.
SUNDAY...RIDGE/THETA-E AXIS IS PROGGED TO SHIFT EAST TO THE CENTRAL
CWA...AND THEN EAST OF THE CWA MONDAY...IMPROVING CHANCES FOR RAIN
EASTERN ZONES.  MONDAY...REX BLOCK CONTINUES MOVING SOUTH ALONG THE
COAST.  LEESIDE TROUGHING AND SURFACE RIDGING WEST OF THE FA WILL
INDUCE DRYLINE FORMATION OVER THE WESTERN ZONES...BUT W/LITTLE UPPER
LEVEL SUPPORT...CONVECTIVE CHANCES WILL BE LOW.  TUESDAY...DRYLINE
REFORMS AND A WEAK COLD FRONT APPROACHES THE REGION...SETTING UP A
TRIPLE POINT IN EXTREME SE NM.  GFS ADVERTISES MCS DEVELOPMENT IN
THE WARM SECTOR...BUT THESE WILL BE ON THE EASTERN FRINGES OF THE
FA.

OTHERWISE...REX BLOCK WILL ALLOW FOR MASSIVE UPPER RIDGING OVER
NORTHERN MEXICO AND EXTENDING UP THE ROCKIES INTO THE EXTENDED...FOR
A DRY EXTENDED.  FORECAST SOUNDINGS...THICKNESSES...AND TEMP PROGS
SUGGEST WARMER TEMPS IN THE EXTENDED THAN GUIDANCE IS LETTING
ON...SO WE/LL STAY ON THE WARM SIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  92  65  92  /   0  20   0  20
CARLSBAD NM                62  90  62  93  /   0  20   0   0
DRYDEN TX                  65  91  66  92  /  10  20   0  20
FORT STOCKTON TX           64  92  66  94  /  10  20   0  20
GUADALUPE PASS TX          63  86  63  88  /  10  10   0   0
HOBBS NM                   61  88  61  91  /   0  20   0  10
MARFA TX                   48  86  49  87  /  10  10  10   0
MIDLAND INTL AIRPORT TX    64  92  65  92  /   0  20   0  20
ODESSA TX                  66  91  67  92  /   0  20   0  20
WINK TX                    64  94  66  98  /   0  20   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/44
Hazardous weather outlook, May 30, 11:54 AM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1254 PM CDT SAT MAY 30 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1254 PM CDT SAT MAY 30 2009 /1154 AM MDT SAT MAY 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY
WEST OF THE PECOS RIVER. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
ACCOMPANIED BY OCCASIONAL LIGHTNING. A FEW OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS EXPECTED SUNDAY AFTERNOON MAINLY WEST OF
THE PECOS RIVER...THEN AGAIN TUESDAY NIGHT AND WEDNESDAY IN THE
PERMIAN BASIN AS A COLD FRONT MOVES INTO THE AREA. LIGHTNING WILL
BE THE MAIN CONCERN FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 30, 1:09 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT SAT MAY 30 2009

TXZ074-075-081-301945-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
209 PM CDT SAT MAY 30 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER AND
SOUTH CENTRAL PECOS COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 27 MILES
WEST OF LONGFELLOW AT 209 PM CDT...MOVING NORTHEAST AT 15 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, May 30, 2:52 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT SAT MAY 30 2009

TXZ075-302115-
PECOS-
352 PM CDT SAT MAY 30 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER FORT STOCKTON AT 349 PM CDT...
MOVING EAST AT 10 MPH.  ALTHOUGH THIS STORM IS NOT LIKELY TO BECOME
SEVERE...INDIVIDUALS IN AND AROUND FORT STOCKTON A SHOULD MONITOR THE
WEATHER CONDITIONS CLOSELY AND STAY INDOORS UNTIL THE STORM
DISSIPATES.

GUSTY WINDS...SMALL HAIL UP TO THE SIZE OF MARBLES...HEAVY RAIN...
AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 30, 3:33 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT SAT MAY 30 2009

TXZ075-082-302200-
PECOS-TERRELL-
433 PM CDT SAT MAY 30 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF SHEFFIELD OVER
EXTREME NORTH CENTRAL TERRELL COUNTY...NEAR THE PECOS COUNTY BORDER
AT 431 PM CDT...MOVING NORTH AT 5 MPH.

PEOPLE IN EAST CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS...SMALL HAIL UP TO THE SIZE OF MARBLES...HEAVY RAIN...
AND DEADLY LIGHTNING ARE POSSIBLE.

The radar

The Midland/Odessa radar (KMAF), 133 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pecos

When
May 30, 3:33 PM CST to 4:00 PM CST
Where
Pecos County, 1.74 mi NNW of Ft Stockton to 1.96 mi N of Ft Stockton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.904, -102.879

The local law enforcement reported roads were impassible at 1530 CST due to high water and a motorist was stranded at Nelson and 1st Street. The motorist was not injured. In addition, the public reported standing water depths of 1 foot and multiple softball fields covered with water in Fort Stockton at 1536 CST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174672.